Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 17, NWS Albuquerque, NM

August 4, 2016Rio Arriba County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2016, 3:10 PM MDT for Rio Arriba County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 3:10 PM MDT (21:10 UTC)
Expired
Aug 4, 2016, 5:15 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Rio Arriba County, NM

The radar

The Albuquerque radar (KABX), 152 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WGUS55 KABQ 042110
FFWABQ
NMC039-042315-
/O.NEW.KABQ.FF.W.0017.160804T2110Z-160804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 515 PM MDT
    
* AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO
  INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS LIKELY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
  RIO ARRIBA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DON/T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLASH
FLOOD DEATHS OCCUR IN VEHICLES.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES. WATER IN ARROYOS MAY TRAVEL MANY MILES AND
TAKE HOURS TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS.

DO NOT CAMP ALONG STREAMS AND RIVERS. REMAIN ALERT WHEN HIKING IN
STEEP...NARROW CANYONS. KNOW WHERE YOU ARE RELATIVE TO LOW SPOTS AND
DRAINAGES.

&&

LAT...LON 3656 10700 3643 10701 3636 10723 3650 10731
      3655 10722

$$

54
2 follow-up statements
669 
WGUS75 KABQ 042205
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
405 PM MDT THU AUG 4 2016

NMC039-042315-
/O.CON.KABQ.FF.W.0017.000000T0000Z-160804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO ARRIBA-
405 PM MDT THU AUG 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
WEST CENTRAL RIO ARRIBA COUNTY...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
RIO ARRIBA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES. WATER IN ARROYOS MAY TRAVEL MANY MILES AND
TAKE HOURS
TO REACH YOUR LOCATION FROM UPSTREAM RAIN AREAS. 

DO NOT CAMP ALONG STREAMS AND RIVERS. REMAIN ALERT WHEN HIKING IN
STEEP...NARROW CANYONS. KNOW WHERE YOU ARE RELATIVE TO LOW SPOTS AND
DRAINAGES.

&&

LAT...LON 3656 10700 3643 10701 3636 10723 3650 10731
      3655 10722

$$

54
099 
WGUS75 KABQ 042307
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
507 PM MDT THU AUG 4 2016

NMC039-042317-
/O.EXP.KABQ.FF.W.0017.000000T0000Z-160804T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO ARRIBA-
507 PM MDT THU AUG 4 2016

...THE FLASH FLOOD WARNING FOR WEST CENTRAL RIO ARRIBA COUNTY WILL
EXPIRE AT 515 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3656 10700 3643 10701 3636 10723 3650 10731
      3655 10722

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:06 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 12:06 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1206 PM MDT THU AUG 4 2016

.AVIATION...
18Z TAF CYCLE
Continued moisture tap will ensure another healthy crop of
scattered to numerous showers and storms with upper high to the
east of NM and weak trough over far ne AZ moving into far nw NM.
With a weak disturbance drifting north from nw Mexico and the
trough near the 4 corners the majority of TAF sites should see
50 percent or better chances of shra and tsra between 20z and 03z,
the exceptions being KTCC and KROW. Mts occasionally obscured in
SCT to NMRS showers and thunderstorms...also the stronger tsra may
produce some relatively brief mvfr cigs and vsby. Convection will
continue...though with fewer tsra...across the NW third of the
state overnight...while remainder should see a most of the
activity dying out before 06z. Lcl MVFR to IFR cigs/vsbys in
clouds and fog will likely develop tonight across western and
perhaps central NM after 05z.

43

&&

.PREV DISCUSSION...335 AM MDT THU AUG 4 2016...
.SYNOPSIS...
A wet monsoon weather pattern will persist across much of northern
and central New Mexico for the foreseeable future, with only
southeast portions of the state missing out on rain. Storms will
produce locally heavy rainfall today and tonight, with potential
for flash flooding across much of central and western New Mexico.
A fairly wet period will persist through the weekend with a bit of
a downtrend early next week, although a few afternoon and evening
storms will still be around. Another wet period looks to set up
toward the end of next week with potential for more heavy
rainfall.

&&

.DISCUSSION...
The atmosphere underperformed yesterday in terms of storm
coverage, especially here in the Albuquerque Metro, but an uptick
is anticipated later today and tonight as PWATs continue to trend
up and the weak upper low over Arizona moves northeast across the
four corners. PWATs are forecast to trend up to near 1.30" at KABQ
this evening, which would be near record value. A moisture-loaded
atmosphere means it won't take much heating to get convection
going, but this is a double edged sword in that early cloud
development would limit later heating and thunderstorm depth
leading to lower rainfall amounts. Tricky for sure, but all of the
00z model solutions show fairly significant QPF across western and
northern portions of our area today and tonight. Will keep the
flash flood watch up for now, but remove some of the eastern-most
zones due mainly to a lower PoP forecast there. A backdoor front,
currently pushing south into northeast Colorado, is forecast to
slide into northeast New Mexico later today and may act as a focus
for convection through Friday night.

An active monsoon pattern will persist through the weekend with
the upper high to the east, west coast troughing and above normal
PWATs persisting. The west coast trough will make eastward
progress early next week and spread drier air east into New
Mexico, leading to a downtrend in PWATs and a short-lived warming
trend. However, by late week another uptick in storms with
potential for heavy rainfall looks to be a good bet with both the
00z ECMWF and GFS showing the upper high to the east, troughing to
the west and a potential tropical moisture tap.

11

&&

.FIRE WEATHER...
Southerly flow aloft continues to transport moisture into the state
today. Heavy rain and flash flooding once again the main concerns
this afternoon and evening. A weak upper low lifts northeastward
across northwest New Mexico, helping to fire off scattered to
numerous showers and thunderstorms areawide. Western and northern NM
are the favored areas for heavy rainfall today. The weak upper low
over the northwest will keep scattered showers and storms going
across the northwest plateau overnight.

A similar scenario is expected Friday, despite the upper high
inching westward into southeast NM. Strong southwest flow aloft will
lead to a few strong storms across the northeast highlands and
plains.

The upper high continues to shift slightly westward during the
weekend, pinching off the southerly transport of monsoon moisture
somewhat. Still plenty of residual moisture for healthy crops of
afternoon and evening showers and thunderstorms, especially
mountains.

An unseasonably deep closed low over the PACNW results in drier
westerly flow aloft Monday. This dry air results in a marked
decrease in thunderstorms across the northwest third of the state
both Monday and Tuesday. ECMWF is back to bringing up the remnant
circulation and moisture from Hurricane Earl toward mid week. GFS is
similar but slower, brining up the remnant moisture at the end
of next week.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ501>529.

&&
Hazardous weather outlook, Aug 4, 5:52 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT THU AUG 4 2016

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL IS LIKELY TODAY AND TONIGHT ACROSS NORTHERN
AND WESTERN PORTIONS OF THE AREA WITH POTENTIAL FOR FLASH FLOODING...
ESPECIALLY ON AND NEAR BURN SCARS. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH MIDNIGHT TONIGHT FOR MOST OF CENTRAL AND WESTERN
NEW MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY...ESPECIALLY ACROSS
NORTHERN NEW MEXICO AND MAY RESULT IN LOCALIZED FLASH FLOODING. IN
ADDITION...A FEW STRONG STORMS FRIDAY AFTERNOON AND EVENING
BETWEEN RATON AND CLAYTON NEAR THE COLORADO BORDER MAY PRODUCE
SMALL HAIL...STRONG WIND GUSTS AND TORRENTIAL DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

11

In the hours before

Special weather statement, Aug 4, 2:52 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT THU AUG 4 2016

NMZ503-504-042130-
FAR NORTHWEST HIGHLANDS-NORTHWEST HIGHLANDS-
252 PM MDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA COUNTY
UNTIL 330 PM MDT...

AT 252 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF LINDRITH...OR 26 MILES NORTH OF CUBA...MOVING
NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL RIO
ARRIBA COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 3662 10693 3661 10692 3658 10692 3658 10691
      3656 10690 3655 10691 3653 10689 3631 10705
      3633 10723 3664 10719
TIME...MOT...LOC 2052Z 193DEG 17KT 3639 10710

54
Special weather statement, Aug 4, 2:58 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT THU AUG 4 2016

NMZ501-042130-
NORTHWEST PLATEAU-
258 PM MDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 330 PM MDT...

AT 257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN FARMINGTON...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND TORRENTIAL RAIN WILL
BE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...NAPI HEADQUARTERS...FLORA VISTA AND UPPER FRUITLAND.

TORRENTIAL RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3662 10816 3666 10827 3686 10825 3678 10804
TIME...MOT...LOC 2057Z 203DEG 11KT 3673 10819

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:17 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe118 min
Aug 3, 6:34 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval116 min
Aug 3, 7:09 PM MDTAreal Flood AdvisoryABQLos Alamos, Santa Fe96 min
Aug 3, 9:45 PM MDTAreal Flood AdvisoryABQSan Juan2 hr
Aug 3, 9:50 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval115 min
Aug 3, 10:02 PM MDTAreal Flood AdvisoryABQColfax, Taos118 min
Aug 4, 12:19 PM MDTAreal Flood AdvisoryABQRio Arriba116 min
Aug 4, 12:33 PM MDTAreal Flood AdvisoryABQColfax117 min
Aug 4, 12:41 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 4, 1:06 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance114 min
Aug 4, 1:16 PM MDTAreal Flood AdvisoryABQSocorro119 min
Aug 4, 1:44 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Aug 4, 2:32 PM MDTAreal Flood AdvisoryABQMora118 min
Aug 4, 2:52 PM MDTSpecial Weather StatementABQRio Arriba38 min
Aug 4, 2:57 PM MDTFlash Flood WarningABQBernalillo, Torrance2 hr
Aug 4, 2:58 PM MDTSpecial Weather StatementABQSan Juan32 min
Aug 4, 3:11 PM MDTAreal Flood AdvisoryABQSan Juan94 min
Aug 4, 3:20 PM MDTSpecial Weather StatementABQSanta Fe25 min
Aug 4, 4:01 PM MDTAreal Flood AdvisoryABQSandoval119 min
Aug 4, 4:12 PM MDTAreal Flood AdvisoryABQTaos2 hr
Aug 4, 4:15 PM MDTAreal Flood AdvisoryABQCatron2 hr
Aug 4, 4:34 PM MDTAreal Flood AdvisoryABQCatron116 min
Aug 4, 4:38 PM MDTSpecial Weather StatementABQMcKinley37 min
Aug 4, 4:55 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, Santa Fe2 hr
Aug 4, 5:12 PM MDTSpecial Weather StatementABQRio Arriba33 min
Aug 4, 5:21 PM MDTAreal Flood AdvisoryABQCatron114 min
Aug 4, 5:36 PM MDTAreal Flood AdvisoryABQMcKinley114 min
Aug 4, 5:54 PM MDTAreal Flood AdvisoryABQRio Arriba111 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.